Visual haze / noise
perception effect
AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.
Visual haze / noise is a degradation of visual clarity in which the field of vision appears softened, grainy, or overlaid with a faint static-like interference.
As a drug effect it is acute and dose-proportional, easing as the substance wears off. It ranges from a mild softening of edges and fine detail to a dense, perception-filling grain that makes it difficult to resolve depth or structure.
It is among the more commonly reported visual disturbances across psychoactive drug classes. It is most commonly induced at moderate to high doses under stimulants such as MDMA, methamphetamine, and 6-APB, and under psychedelics such as LSD, psilocybin mushrooms, and MDA; it also appears under deliriants like diphenhydramine and Datura, and under dissociatives such as dextromethorphan, 3-MeO-PCP, and memantine.
phenomenology
Visual haze / noise is felt as a persistent loss of visual resolution: objects lack their usual sharpness, surface boundaries blur, and a fine, restless grain seems to occupy the air between things.
It commonly comes with a sense of eye strain and difficulty sustaining focus, as though the visual system is working harder than usual. Attempting to sharpen the image by concentrating on a detail tends to make the grain more prominent rather than less.
At higher doses, particularly under deliriants and psychedelics, the haze thickens until outlines dissolve and objects become difficult to recognize.
mechanism
Visual haze / noise arises through different pathways depending on the drug class:
- Stimulants — drive excess noradrenergic and dopaminergic activity, elevating neural noise across sensory cortices and reducing the signal-to-noise fidelity of visual processing.
- Psychedelics — act on 5-HT2A receptors in visual cortex, increasing spontaneous cortical activity and generating bottom-up noise that disrupts clean visual representations.
- Deliriants — block muscarinic acetylcholine receptors, impairing the cholinergic modulation of visual attention that normally suppresses irrelevant sensory signals.
- Dissociatives — antagonize NMDA receptors, disrupting the predictive circuits that ordinarily filter and sharpen incoming visual input.
How much each pathway contributes in a given case is not fully understood.
safety
Visual haze / noise is not dangerous in itself, but at higher intensity it can be a marker of deeper perceptual disruption worth monitoring.
- If it happens — reduce visual demands: lower bright or flickering lights, move to a calmer environment, and rest your eyes. Avoid tasks requiring sharp visual precision, particularly driving.
- Seek help if — the haze is accompanied by sudden loss of vision in part of the visual field, severe headache, or persists for hours after the substance has worn off; these can indicate something beyond an ordinary drug effect.
- Higher risk — people with a prior history of hallucinogen persisting perception disorder are more likely to find the effect outlasts the session; limit dose, avoid redosing, and treat any persistent afterimage or static in the days that follow as a signal to abstain.
variability
Who experiences it, and how strongly, varies widely. Higher doses raise both likelihood and intensity across all associated classes. Set and setting play a meaningful role — fatigue, poor ambient lighting, and sleep deprivation each heighten it — especially under psychedelics and dissociatives — and people with a history of migraine with aura or pre-existing visual sensitivity tend to report it more readily.
Expectation and attention amplify it: actively looking for the grain tends to make it more salient. A rested state and well-lit, familiar environments tend to reduce its intensity.
substances
experience reports
No experience reports yet. Be the first to contribute.
First-person accounts of subjective effects, timing, and outcomes — submitted for harm reduction.
AI-generated · claude-sonnet-4-6 · reviewed
Harm-reduction reference — not medical advice.